# SDR 2010FA0000508

- Difficulty date: May 5, 2010
- Submitted: May 25, 2010
- Operation: General aviation
- Aircraft: N911AR
- Make and model: Bell 412EP
- Aircraft serial: 36382
- Aircraft time: 1,190 hours, 7,713 cycles
- Engine: Pwa PT6T3
- Engine time: 1,190 hours, 2,548 cycles
- System (JASC): 7200 · Engine (Turbine/Turboprop)
- Part: Packing
- Part number: MS9386126
- Condition: Failed
- Location: P3 Filter Cover
- Part time: 50 hours
- Component: Cover
- Component part number: 311351001
- Stage of operation: HO
- How discovered: O
- Nature of condition: M, F
- Precautionary procedure: E, A

## Discrepancy

HELICOPTER EXPERIENCED AN UNCOMMANDED ACCELERATION OF THE LEFT ENGINE DURING HOVER ON MAY 5, 2010. THE ENGINE N1 SPEED IMMEDIATELY WENT TO 112% AND THE HOT SECTION TEMPERATURES REACHED 989 DEGREES. THE ACFT ROTOR SYSTEM AND LT ENGINE POWER TURBINE WHEEL WERE THEN OVER SPED TO 133%. THE FAULT WHICH CAUSED THE UNCOMMANDED ACCELERATION WAS DETERMINED TO BE A PIECE OF PACKING DEBRIS WHICH ENTERED THE P3 SYSTEM WHEN THE P3 FILTER BOWL WAS REMOVED. THE SIZED OF THE PACKING DEBRIS WAS APPROXIMATELY .035 THE FILTER COVER PACKING IS NORMALLY FOUND CRUMBLING AND FLAKING AFTER BEING IN SERVICE FOR 50 HOURS. THE PRATT DESIGN OF THE P3 FILTER ASSEMBLY IS SUCH THAT ANY DEBRIS; IN THE FILTER BOWL, ON THE OUTSIDE OF THE FILTER, ON THE TOP OF THE FILTER, ON THE THREADS OF THE BOWL, ON THE THREADS OF THE HOUSING, OR UP INSIDE THE HOUSING, CAN PASS UNRESTRICTED INTO THE AUTOMATIC FUEL CONTROL UNIT. THERE ARE NO WARNING IN MANUFACTURERS MAINTENANCE PROCEDURE WARNING THAT DEBRIS AS SMALL AS .035 CAN RESULT IN UNCOMMANDED ENGINE ACCELERATION. THIS IS A PACKING FAILURE AT REMOVAL AND A LACK OF PRECAUTIONARY NOTICES (WARNINGS) IN THE MAINTENANCE MANUAL INFORMING MAINTENANCE TECHNICIANS OF THE SIGNIFICANT OF MISSING A VERY SMALL PIECE OF PACKING DEBRIS. THE P3 FILTER OPERATES BACKWARDS OF THE NORMAL OPERATION OF A FILTER. MANUFACTURER DESIGN HAS THE DEBRIS COLLECTED ON THE INSIDE OF THE FILTER, WHEREAS MOST FILTER COLLECT DEBRIS ON THE OUTSIDE.
